Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 200, NWS State College, PA

August 29, 2004Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 29, 2004, 2:46 PM EDT for Centre County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 2:46 PM EDT (18:46 UTC)
Expired
Aug 29, 2004, 3:30 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Centre County, PA

The radar

The State College radar (KCCX), 23 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 291846
SVRCTP
PAC027-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
246 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINE GLEN...OR 18 MILES NORTHWEST OF
  BELLEFONTE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL NORTHERN CENTRE COUNTY...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4110 7808 4105 7803 4115 7778 4126 7792

$$

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:30 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 29, 10:30 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT SUN AUG 29 2004

.SHORT TERM (REST OF TODAY)...

WERE GETTING A HEAD START COMPARED TO SATURDAY IN THE TEMP
DEPARTMENT...WITH PLENTY OF SUNSHINE CURRENTLY ACROSS THE CENTRAL
MTNS (AND SOON ACROSS ALL OF THE SUSQ VALLEY AFTER STRATUS DECK FROM
THE EARLY MORNING FOG THINS OUT). THERES PRACTICALLY NO CONVECTION
LIKE WE HAD ACROSS MUCH OF CENTRAL AND NW PENN EARLY SATURDAY...AND
THIS TRANSLATES INTO A MORE UNSTABLE ENVIRONMENT WITH THE
NORTH/SOUTH AXIS OF GREATEST (ALBEIT ONLY MODERATE) MID LVL LAPSE
RATES SLICING RIGHT THROUGH CENTRAL PENN AT 18Z AND 00Z TODAY.

12 KM ETA SFC BASED CAPES APPEAR TO REFLECT THE CURRENT AND
ANTICIPATED CLOUD COVER DISTRIBUTION QUITE WELL...AND VALUES CLIMB
BETWEEN 1800 AND 2500 J/KG DURING THE MID AFTERNOON AND EARLY
EVENING HOURS TO THE SE OF A LINE FROM KJST TO KUNV AND KIPT.

EXPECT TO SEE RAPID DEVELOPMENT OF PULSE STORMS AFTER
17Z...ESPECIALLY NEAR THE STRONGEST DIFFERENTIAL HEATING ON THE
EASTERN EDGE OF THE MID CLOUD DECK COVERING WRN PENN. TRAINING...NE
MOVING STORM CELLS WILL BRING THE THREAT FOR LOCALIZED FLASH
FLOODING...MAINLY OVER THE WRN HALF OF THE CWA WHERE WELL HAVE TO
DEAL WITH MORE WIDESPREAD SHOWERS/TSRA THIS EVENING CLOSER TO THE
FRONT AS CURRENTLY NOTED ACROSS NORTH CENTRAL OHIO.

THE PRIMARY CHANGE FOR THIS UPDATE WAS TO MODIFY THE PRECIP TIMING
FOR THIS AFTERNOON...AND TO BUMP UP HIGH TEMPS BY A FEW
DEG.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 350 AM EDT SUN AUG 29 2004

AVIATION...
LIGHT SOUTHERLY FLOW CONTINUES TO SUPPORT MOIST LOW LEVEL CONDS
ACROSS THE REGION...THUS WITH SCT MVFR TO LOCALIZED IFR VIS DUE TO
FOG/HAZE EXPECTED OVERNIGHT. ISOLATED SHOWERS WILL DEVELOPE DURING
THE AFTERNOOON. VIS WILL IMPROVE TO VFR MOST AREAS BY 14-15Z THOUGH
LOCAL POCKETS OF HZ WILL REMAIN THROUGHOUT THE DAY. APPROACHING
FRONTAL SYSTEM WILL INCREASE COVERAGE OF CONVECTION AND LOWERD
VIS/CIGS THIS AFTN AND EVE OVER RECENT DAYS.

SHORT TERM (TODAY)...
SLOW MOVING UPPER TROF WILL ONCE AGAIN ACT ON ABUNDANT MOISTURE
(PWATS EXCEEDING 1.75) AND MODERATE INSTABILITY TO PRODUCE LOCALLY
HEAVY RAINFALL...ESPECIALLY OVER CENTRAL AND EASTERN AREAS WHERE
INVERTED SFC TROF AND LOW LEVEL THTE RIDGE ARE LOCATED.  WILL ISSUE
FLASH FLOOD WATCH FOR WESTERN HALF OF CWA FOR THIS THREAT...
EFFECTIVE UNTIL 900 PM THIS EVENING. DAY/EVENING SHIFT WL LIKELY
NEED TO EXTEND WATCH FURTHER GIVEN 850 MB FRONT STALLING ACROSS THE
AREA TONIGHT WITH PWS EXCEEDING 1.5 AHEAD OF IT TONIGHT INTO
MONDAY... BUT WILL ALLOW FUTURE SHIFTS THE OPPORTUNITY TO MAKE THIS
CALL.

LONG TERM (TONIGHT THROUGH SATURDAY)...
AS BOUNDARY STALLS ACROSS THE REGION TONIGHT...EXPECT WIDESPREAD
SHOWERS AND THUNDERSTORMS TO CONTINUE WITH LOCALLY HEAVY RAINFALL
ESPECIALLY DURING THE EVENING HOURS. MODELS HAVE SLOWED EASTWARD
PROGRESS OF FRONT FURTHER IN THE PAST 24 HOURS...SUGGESTING THAT THE
FRONT WILL LINGER OVER CENTRAL/SOUTHEAST AREAS THROUGH LATE MONDAY
NIGHT OR EVEN EARLY TUESDAY BEFORE UPPER LEVEL WESTERLIES FINALLY
NUDGE IT EAST OF THE AREA AND ADVECT DRIER AIR INTO THE REGION ON
TUESDAY. HOWEVER...UNCERTAINTY ABOUNDS CONCERNING THE TRACK OF
TROPICAL STORM GASTONS MOISTURE AS TPC FORECAST TRACK BRINGS IT AS
FAR NORTH AS SOUTHERN DELAWARE AND THEN NORTHEASTWARD TO JUST SOUTH
OF CAPE COD BY TUESDAY NIGHT...WHILE THE NEW GFS TRACKS THE STORM TO
SOUTHERN NJ TUESDAY MORNING. EASTERN AND ESPECIALLY SOUTHEAST PA
WOULD SEE AN INCREASED FLOOD THREAT SHOULD GASTONS MOISTURE BECOME
ENTRAINED AHEAD OF THE STALLED FRONT...AND WILL HAVE TO WATCH
CLOSELY NEXT 24 TO 48 HOURS.

DRIER WEST/NORTHWEST UPPER FLOW EXPECTED TO PREVAIL MID TO LATE WEEK
OVER THE NORTHEAST U.S. AS INTERESTS TURN TO THE SOUTH WHERE
HURRICANE FRANCES MAY APPROACH THE BAHAMAS THU/FRI AND SOUTHEAST
U.S. (FLORIDA) NEXT WEEKEND.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>027-
     033>035-045 UNTIL 9 PM EDT.
&&

SHORT TERM (UPDATE)...LAMBERT
Hazardous weather outlook, Aug 29, 12:29 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT SUN AUG 29 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-301627-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1229 PM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL FOCUS
ALONG A STALLED FRONTAL BOUNDARY ACROSS CENTRAL AND WESTERN PORTIONS
OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND TONIGHT. A FLOOD WATCH HAS
BEEN POSTED FOR THE WESTERN HALF OF CENTRAL PENNSYLVANIA THROUGH 900
PM THIS EVENING. IN ADDITIONAL...SOME OF THE THUNDERSTORMS MAY
STRENGTHEN TO AROUND SEVERE LEVELS...PRODUCING BRIEF WIND GUSTS
AROUND 60 MPH. LARGE HAIL WILL BE A LESSER THREAT SINCE TEMPERATURES
ARE QUITE WARM THROUGH THE MID LEVELS OF THE ATMOSPHERE.

@0059
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

THE REMNANTS OF TROPICAL STORM GASTON...CURRENTLY CENTERED JUST NORTH
OF CHARLESTON SOUTH CAROLINA...WILL MOVE SLOWLY NORTH OVER THE
INTERSTATE 95 CORRIDOR THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN OF
OVER 2 INCHES IS POSSIBLE MONDAY AND MONDAY NIGHT ACROSS THE LOWER
SUSQUEHANNA VALLEY...WHICH WILL BE CLOSEST TO THE STORMS PATH. A
FLOOD WATCH MAY BE ISSUED LATER TODAY FOR MUCH OF THE SUSQUEHANNA
RIVER VALLEY...WHICH WOULD LIKELY BE VALID MONDAY AND MONDAY NIGHT.

In the hours before

Special weather statement, Aug 29, 9:38 AM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 AM EDT SUN AUG 29 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-292337-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
938 AM EDT SUN AUG 29 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY THIS AFTERNOON AND EARLY THIS EVENING...

A SLOW MOVING COLD FRONT EXTENDING FROM NEAR BUFFALO TO CLEVELAND
THIS MORNING WILL DRIFT SLOWLY EAST TOWARD CENTRAL PENNSYLVANIA OVER
THE NEXT 24 HOURS. VERY WARM AND HUMID AIR...COMBINED WITH PLENTY OF
SUNSHINE INTO EARLY THIS AFTERNOON WILL ALLOW THE AIRMASS ACROSS
CENTRAL PENNSYLVANIA TO BECOME QUITE UNSTABLE THIS AFTERNOON AND
EVENING.

THIS WILL RESULT IN SCATTERED THUNDERSTORMS QUICKLY DEVELOPING AFTER
1 PM. THE STORMS WILL BE MOVING MAINLY TO THE NORTHEAST AT 20 TO 30
MPH. STRONG DOWNBURST WINDS AROUND 60 MPH COULD OCCUR NEAR THE
HEAVIEST RAIN AREAS WITHIN INDIVIDUAL THUNDERSTORMS. ISOLATED STORMS
MAY ALSO PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN
DIAMETER.

SOME OF THE THUNDERSTORMS ARE EXPECTED TO REFORM OR TRAIN ACROSS THE
SAME AREAS...SO LOCALIZED FLASH FLOODING IS ALSO A THREAT...MAINLY
ACROSS THE CENTRAL AND WESTERN MOUNTAINS OF THE STATE.

FREQUENT CLOUD TO GROUND LIGHTNING ALWAYS POSES A DANGER DURING
SEVERE THUNDERSTORMS. REFRAIN FROM BEING IN OPEN PLACES WHEN
LIGHTNING IS OCCURRING...OR IF YOU HEAR THUNDER. THIS INCLUDES GOLF
COURSES...BALL FIELDS...AND RECREATIONAL ACTIVITIES ON LAKES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.ERH.NOAA.GOV/CTP

LAMBERT
Special weather statement, Aug 29, 2:06 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT SUN AUG 29 2004

PAZ012-017-018-291930-
CLEARFIELD-NORTHERN CENTRE-NORTHERN CLINTON-
206 PM EDT SUN AUG 29 2004

...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN CLEARFIELD
COUNTY...WESTERN AND NORTHERN CENTRE COUNTY...AND NORTHERN CLINTON
COUNTY THROUGH 330 PM...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
JUST SOUTHWEST OF RENOVO...TO AROUND PHILIPSBURG AND RAMEY.
 THE INDIVIDUAL THUNDERSTORM CELLS WERE MOVING NORTHEAST AT 25
MPH...WHILE THE LINE OF STORMS WAS SLIDING TO THE EAST AT ONLY 5
MPH. THE THUNDERSTORMS WILL BE NEAR TAMARACK...WESTPORT AROUND 215
PM...SANDY RIDGE AROUND 225 PM...PHILIPSBURG AROUND 230 PM...BLACK
MOSHANNON STATE PARK AROUND 250 PM...MOSHANNON AROUND 255 PM AND
RENOVO AROUND 300 PM.

VERY HEAVY RAIN OF UP TO A INCH WILL FALL IN A 30 TO 60 MINUTE PERIOD
...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS BETWEEN 30 AND 40 MPH ARE ALSO POSSIBLE WITH THESE
STORMS...WITHIN THE AREAS OF HEAVIEST RAIN.

ALSO...EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:13 PM EDTFlash Flood WarningCTPBedford6 hr
Aug 29, 3:46 PM EDTSevere Thunderstorm WarningCTPCambria59 min
Aug 29, 4:29 PM EDTSevere Thunderstorm WarningCTPCentre61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.